New Jersey, 2004

Flash Flood in New Jersey, July 23, 2004

July 23, 2004 · NWS PHI · 1 event in 1 county or zone

m. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with very heavy rain between 1 p.m. and 6 p.m. EDT caused poor drainage flooding, stream flooding in the northern part of the county and flooding along the Assunpink Creek in Mercer County. The Assunpink Creek at Trenton was above its 7 foot flood stage from 635 p.m. EDT through 907 p.m. EDT on the 23rd. It crested at 7.05 feet at 715 p.m. EDT. Doppler Radar storm total estimates reached between 4 and 5 inches in sections of Hopewell Township. Storm totals included 1.83 inches in Trenton and 1.53 inches in Lawrenceville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 3:10 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 3:10 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EDT FRI JUL 23 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
RW/TRW HAVE COALESCED AND INTENSIFIED AS THE MORNING TURNED INTO
AFTERNOON...AND AS THE FRONT EASES TO THE COAST TONIGHT, WE LOOK FOR
THIS ACTIVITY TO CONTINUE. (SEE HYDROLOGY SECTION BELOW.) HENCE, THE
FLOOD WATCH IS CONTINUED AS BEFORE, I.E. THROUGH SATURDAY, EXCEPT AS
NOTED: THE FLOOD WATCH IS EXPANDED A BIT TO INCLUDE THE COASTAL
STRIP OF ZONES THROUGH SATURDAY, AND THE FLOOD WATCH WILL BE CHANGED
OVER THE NORTHWESTERN ZONES TO PERSIST ONLY THROUGH TONIGHT...AS THE
FOCUS OF HEAVY RAIN OUGHT TO SHIFT EAST AND SOUTH CLOSER TO THE
COAST AND OFFSHORE. LOWERED POPS A BIT TO SLIGHT CHANCE FOR THE
NORTHWESTERN ZONES SATURDAY NIGHT IN THE NORTHEAST FLOW AS BEST
CONVERGENCE WILL BE CENTRAL AND SOUTH, WHERE CHANCE POPS WERE
PROGGED. THEN, MOS GUIDANCE RAISES POPS SUNDAY INTO SUNDAY NIGHT
WITH NEXT SHORTWAVE SO WILL INCREASE BACK TO LIKELY ALL AREAS. LATER
FORECASTERS MAY NEED TO WATCH THIS PERIOD FOR ANOTHER FLOOD WATCH.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
WHAT CAN ONE SAY ABOUT THIS ANOMALOUS PERIOD WHERE THE UPPER
TROFFING PERSISTS, AND THE STATIONARY FRONT JUST TO OUR SOUTH AND
EAST LIKELY RETURNS SLIGHTLY NORTH AS A WARM FRONT LATER IN THE
EXTENDED PERIOD, OTHER THAN YUCK? WE DECIDED TO JUST KEEP IT SIMPLE
AND ACCENTUATE THE CLOUDINESS AND KEEP IN SHOWER CHANCES, COMBINED
WITH THUNDERSTORMS CENTRAL AND SOUTH BY MIDWEEK AS THE FRONT RETURNS
WITH A GENERAL NORTHEAST TO EAST FLOW, POSSIBLY BECOMING MORE
SOUTHEAST AND SOUTH AS THE WEEK PROGRESSES.

&&

.MARINE...
PREVIOUS FORECAST CONTINUES BASICALLY INTACT.  THE GENERAL FORECAST
OF A BROAD SOUTHERLY FLOW BACKING TO A NORTHEASTERLY FLOW ON
SATURDAY INTO SATURDAY NIGHT CONTINUES TO BE ON TARGET.  IT ALSO
STILL APPEARS AS THOUGH WE MAY REACH SMALL CRAFT ADVISORY SEAS
DURING THE FIRST PART OF THE NEW WEEK WITH THE PROLONGED
NORTHEASTERLY FETCH.  GFS AND ETA CONTINUE TO SUGGEST POSSIBLE
SYSTEM COMING NORTH OUT OF BAHAMAS TOWARD LATTER PORTION OF FORECAST
PERIOD.

&&

.AVIATION...
GENERAL MVFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS WITH
LOCAL IFR THIS EVENING IN SHOWERS AND THUNDERSTORMS AND THEN LATER
TONIGHT INTO EARLY SAT WITH FOG AND SCATTERED SHOWERS.

&&

.HYDROLOGY...
WITH HIGH PRECIPITABLE WATERS CONTINUING (NEAR OR JUST OVER 2 INCHES
THROUGH SATURDAY  AND EVEN BEYOND), WE CAN SEE BANDS/AREAS OF RW/TRW
CONTINUING OVERNIGHT AS THE SURFACE CONVERGENCE COMBINES WITH
MIDLEVEL FORCING TO PRODUCE LOCALLY EXCESSIVE RAINFALL. FOCUS OF
ACTIVITY IS LIKELY TO SHIFT SOUTH AND EAST CLOSER TO THE BEST
CONVERGENCE SATURDAY AND HOPEFULLY LESSEN OR EVEN WANE SATURDAY
NIGHT. OF CONCERN IS THE TROPICAL SYSTEM NEAR THE BAHAMAS AND EAST
OF FLORIDA TO INJECT MORE MOISTURE INTO THIS EVENT, ALTHOUGH THIS
APPEARS TO BE HEADING FURTHER EAST OF OUR AREA AND OFFSHORE. SEE THE
MARINE SECTION FOR FURTHER EFFECTS OF THIS FEATURE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ054-055-060>062 TONIGHT.
  ...FLOOD WATCH FOR ZONES PAZ067>071 THROUGH SATURDAY.
NJ...FLOOD WATCH FOR ZONES NJZ001-007-008 TONIGHT.
  ...FLOOD WATCH FOR ZONES NJZ009-010-012>027 THROUGH SATURDAY.
MD...FLOOD WATCH FOR ZONES MDZ008-012-015-019-020 THROUGH SATURDAY.
DE...FLOOD WATCH FOR ZONES DEZ001>004 THROUGH SATURDAY.
MARINE...NONE.

&&

SHORT TERM/LONG TERM.../
AVIATION...GSS
MARINE...GSS
HYDROLOGY.../
Hazardous weather outlook, Jul 23, 4:15 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT FRI JUL 23 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-240930-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
515 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

WITH AN INCREASINGLY MOIST ATMOSPHERE, SHOWERS AND THUNDERSTORMS
THAT DEVELOP TODAY COULD PRODUCE LOCALLY HEAVY RAIN. RAINFALL TOTALS
IN EXCESS OF THREE INCHES WOULD NOT BE OUT OF THE QUESTION. A FLOOD
WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA EXCLUDING THE NEW
JERSEY AND DELAWARE COASTAL STRIP.

.DAYS TWO THROUGH SEVEN...

A SLOW MOVING COLD FRONT COULD PRODUCE PERIODS OF HEAVY RAIN ACROSS
THE FORECAST AREA INTO THE EARLY PORTION OF THE WEEKEND. LOCALIZED
FLOODING IS POSSIBLE. A FLOOD WATCH IS ALSO IN EFFECT FOR SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MIGHT BE NEEDED TODAY INTO SATURDAY.

KRUZDLO

The radar

The Philadelphia radar (KDIX), 45 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
July 23, 5:35 PM EST to 8:07 PM EST
Where
Mercer County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421939.